Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 3, 2018, 5:19 AM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2018, 5:19 AM CDT (10:19 UTC)
- Expired
- Sep 3, 2018, 9:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 7:30 AM CDT | HEAVY RAIN 5.5 | 2 N Manhattan, KS | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2488 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.6
The text
As transmitted.
103 WGUS53 KTOP 031019 FFWTOP KSC149-161-031415- /O.NEW.KTOP.FF.W.0017.180903T1019Z-180903T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 519 AM CDT MON SEP 3 2018 The National Weather Service in Topeka has issued a * Flash Flood Warning for... Southeastern Riley County in northeastern Kansas... Central Pottawatomie County in northeastern Kansas... * Until 915 AM CDT. * At 518 AM CDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the warned area. Between 4.5 and 5 inches of rain have fallen. Flash flooding is occurring with multiple road closures within Manhattan due to high water overflowing the roadways. * Some locations that will experience flooding include... Manhattan and Westmoreland. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3939 9631 3915 9646 3911 9663 3946 9642 $$ jp
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:37 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 3, 3:37 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Topeka KS 337 AM CDT Mon Sep 3 2018 .SHORT TERM...(Today and tonight) Issued at 336 AM CDT Mon Sep 3 2018 Ongoing showers and thunderstorms this morning continue to linger over the area, aided by a 30 kt LLJ and strong h85 moisture transport. Widespread flooding has been occurring across portions of the area, while rivers are beginning to respond as rainfall totals between 3 and 7 inches have been reported thus far. MLCAPE values continue to wind down with overall trends for precipitation to begin dissipating around sunrise. Base of the upper trough in Colorado is expected to lift northward later today in response to an incoming upper trough across the Pacific northwest. In turn, a weak perturbation along with rich, Gulf moisture advects northward into the region by early evening, providing the focus for additional convection. Current forecast thinking is that thunderstorm chances are low and mainly confined to north central Kansas for much of the afternoon. Without a pronounced boundary,forcing is limited with weak mid level lapse rates. Cannot rule out an isolated thunderstorm possible by late afternoon. Given the environment of ample instability and effective bulk shear at 30 kts, a few updrafts may become strong, capable of small hail and gusty winds. The main threat however, lies with the heavy rainfall and potential for flash flooding heading into the evening and overnight period. A steady plume of PWAT values in excess of 2 inches streamlines into central Kansas this evening, aided by strong h85 transport winds. Forecast soundings and CAMS suggest periods of heavy rainfall are likely in the same areas that have received several inches in the past few days. Therefore have opted to extend portions of the Flash Flood Watch into Tuesday morning over north central Kansas. Locations further east such as Brown, Wabaunsee, and Jackson counties are more uncertain given the lower probabilities for precip tonight. However, periods of heavier rain is currently ongoing in these areas and will therefore opt to leave the headline in place through 18z. .LONG TERM...(Tuesday through Sunday) Issued at 336 AM CDT Mon Sep 3 2018 Not too many changes in the extended period as moisture fetch continues to reinvigorate scattered showers and thunderstorms as the upper trough gradually approaches. Believe we will begin to see a transition of the heavier precip axis further eastward with the progression of the wave. A poignant upper trough swings over the northern plains, forcing a strong cold front southward. This front will center more organized precipitation chances by Wednesday and Thursday. While isolated severe potential cannot be ruled out, confidence is low at this point with the frontal passage. Heavy rainfall and flash flooding will be more of a concern during this period, however there remains great uncertainty in location and timing of the front. Temps fall back into the 70s for highs on Friday with a gradual decrease in pops towards the weekend. Upper pattern still remains quite active with the westerly flow aloft and a modified gulf moisture streaming northward. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1135 PM CDT Sun Sep 2 2018 Scattered TSRA is mainly focused over KMHK with slow moving activity persisting through 11Z. Conditions may temporarily fall to MVFR, perhaps IFR in a heavier precipitation core. VFR prevails at KTOP and KFOE through the period with a slight chance for additional storm development aft 20Z. Current confidence is fairly low given the better forcing further west so will not mention vicinity thunder at this issuance. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday morning for KSZ008>010-020>022- 034>036. Flash Flood Watch until 1 PM CDT this afternoon for KSZ011-012- 023-024. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...Prieto
Hazardous weather outlook, Sep 2, 11:22 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1122 PM CDT Sun Sep 2 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-040430- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1122 PM CDT Sun Sep 2 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Scattered heavy thunderstorms remain possible over portions of northeast and north central Kansas overnight. Rainfall estimates 2 to 6 inches of rain has fallen, with an additional 1 to 3 inches possible through Monday morning. Flash Flooding is ongoing across portions of north central Kansas, and will continue overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances persist into Monday with periods of heavy rainfall being possible during the day. An active weather pattern brings continued chances for thunderstorms through much of the upcoming week so the risk for flooding could persist through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Sep 2, 11:31 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1131 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM HEAVY RAIN WASHINGTON 39.81N 97.05W
09/02/2018 E2.00 INCH WASHINGTON KS PUBLIC
SOCIAL MEDIA POST FOR STORM TOTAL.
&&
JPLocal storm report, Sep 3, 12:07 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1207 AM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM FLASH FLOOD 3 S MARYSVILLE 39.79N 96.66W
09/03/2018 MARSHALL KS 911 CALL CENTER
BRIDGE WAS WASHED OUT NEAR THE INTERSECTION
OF E RIVER ROAD AND OSAGE ROAD.
&&
JPLocal storm report, Sep 3, 4:15 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM FLASH FLOOD 4 N MANHATTAN 39.24N 96.56W
09/03/2018 POTTAWATOMIE KS 911 CALL CENTER
HIGH WATER HAS CAUSED A MUDSLIDE THAT IS
COVERING THE ROAD, MAKING IT IMPASSABLE ON
BLUE RIVER ROAD. OTHER NEARBY ROADS (TUTTLE
TERRACE AND TUTTLE CREEK ROAD) HAVE WATER
FLOWING OVER THE ROADS.
&&
JPLocal storm report, Sep 3, 4:18 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
418 AM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD KEATS 39.22N 96.71W
09/03/2018 RILEY KS PUBLIC
SOCIAL MEDIA IS REPORTING WATER IS COMING
OUT ITS BANKS AND OVERFLOWING NEARBY ROAD
JUST SOUTH OF KEATS ALONG THE WILDCAT CREEK.
&&
JPLocal storm report, Sep 3, 4:59 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
459 AM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 AM FLASH FLOOD KEATS 39.22N 96.71W
09/03/2018 RILEY KS EMERGENCY MNGR
EVACUATIONS ARE UNDERWAY IN KEATS WITH
WILDCAT CREEK OVERFLOWING ITS BANKS. ALSO
EVACUATING RESIDENTS ALONG WILDCAT CREEK
INTO MANHATTAN.
&&
JPLocal storm report, Sep 3, 5:14 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT MON SEP 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM FLASH FLOOD KEATS 39.22N 96.71W
09/03/2018 RILEY KS PUBLIC
FAMILY NEEDED ASSISTANCE EVACUATING FROM
HOME DUE TO FLOODED WATER.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:07 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 53 min |
| Sep 2, 7:17 PM CDT | Special Weather Statement | TOP | Riley | 28 min |
| Sep 2, 7:26 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| Sep 2, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 31 min |
| Sep 2, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 60 min |
| Sep 2, 8:26 PM CDT | Flash Flood Warning | TOP | Cloud, Washington | 3 hr |
| Sep 2, 9:08 PM CDT | Flash Flood Warning | TOP | Clay, Marshall, Riley, Washington | 6 hr |
| Sep 2, 9:25 PM CDT | Special Weather Statement | TOP | Washington | 50 min |
| Sep 2, 10:24 PM CDT | Areal Flood Warning | TOP | Ottawa | 12 hr |
| Sep 2, 10:36 PM CDT | Flash Flood Warning | TOP | Marshall, Pottawatomie, Riley | 6 hr |
| Sep 3, 3:00 AM CDT | Areal Flood Warning | TOP | Marshall, Riley, Washington | 8 hr |
| Sep 3, 3:45 AM CDT | River Flood Warning | TOP | Riley | 25 hr |
| Sep 3, 3:51 AM CDT | River Flood Warning | TOP | Washington | 2 hr |
| Sep 3, 4:01 AM CDT | Flash Flood Warning | TOP | Marshall, Pottawatomie, Riley | 5 hr |
| Sep 3, 5:47 AM CDT | Flash Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 8:45 AM CDT | Areal Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 8:56 AM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Sep 3, 9:09 AM CDT | River Flood Warning | TOP | Clay | 4 days |
| Sep 3, 9:44 AM CDT | River Flood Warning | TOP | Pottawatomie | 25 hr |
| Sep 3, 11:45 AM CDT | Areal Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 12:58 PM CDT | Areal Flood Warning | TOP | Riley | 4 hr |
| Sep 3, 1:06 PM CDT | Flash Flood Watch | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Nemaha and 5 more | 48 hr |
| Sep 3, 1:31 PM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 18 hr |
| Sep 3, 2:10 PM CDT | River Flood Warning | TOP | Dickinson | 18 hr |
| Sep 3, 4:32 PM CDT | Special Weather Statement | TOP | Clay, Marshall, Washington | 58 min |
| Sep 3, 4:48 PM CDT | Areal Flood Warning | TOP | Riley | 8 hr |
| Sep 3, 5:09 PM CDT | Special Weather Statement | TOP | Cloud, Republic, Washington | 51 min |
| Sep 3, 6:14 PM CDT | Special Weather Statement | TOP | Cloud, Republic | 61 min |
| Sep 3, 6:43 PM CDT | Areal Flood Advisory | TOP | Cloud | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.